Wisconsin, 2020

Flood in Wisconsin, March 28 to 31, 2020

March 28 to 31, 2020 · NWS MKX · 1 event in 1 county or zone

The WI River at Portage reached moderate flood stage due to melting snow and rainfall. 18 feet.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

The WI River at Portage reached moderate flood stage due to melting snow and rainfall. It crested the early morning of April 1st at 18.18 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Mar 28, 12:05 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Mar 28, 12:05 PM CST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
105 PM CDT Sat Mar 28 2020

.UPDATE...

Round of rain with some embedded thunder is moving in from the
southwest. This will move northeast of the area by 5pm. No severe
thunderstorms are expected with this round. Fog is also moving in
along the lake and reducing visibilities to a mile or less. These
lower visibilities will linger into tonight.

Our second round of rain and thunderstorms moves in with the
occluded front around 6pm in far southwest Wisconsin. This round
is where we'll have to watch for a few storms to be strong to
severe. Shear will be building during the late afternoon and
evening, with an increase in instability ahead of the front. The
main threat will be strong winds, large hail, and maybe an
isolated tornado. The best chance for any severe weather is
southwest and south of Madison. Storms push northeast of the area
before midnight.

&&

.AVIATION(18Z TAFS)...

Expect LIFR and IFR ceilings to continue with fog moving into
eastern Wisconsin from the lake. Expect visibilities of a mile or
less within the fog. Rounds of rain and thunderstorms are expected
to move through this afternoon and then later this evening. Best
chance for lightning will be in the second round. Expect wind
shear to develop this evening in association with the second round
of storms. Once the thunderstorms clear tonight, expect ceilings
and visibilities to increase to VFR. These conditions will not
last long though as MVFR ceilings return once more with showers
moving in Sunday morning. Expect gusty southwest to west winds
Sunday.

&&

.PREV DISCUSSION... (Issued 912 AM CDT Sat Mar 28 2020)

UPDATE...

Our break in the rain this morning has moved in, but rain and
thunderstorms will move back in from the southwest this afternoon.
Will be analyzing observations and incoming guidance this morning
for an update on the severe potential for the late afternoon/evening.

MARINE...

Watching fog trends this morning, if fog expands over the lake a
Marine Dense Fog Advisory will be needed. Low pressure centered
over central Kansas will move northeast today and into central
Wisconsin by Sunday morning. Easterly winds will increase today
across the Lake and Small Craft Advisory conditions are expected
across the nearshore waters. Then winds increase and shift to the
southwest then west tonight into Sunday as the low pushes east and
gales will be possible, mainly for the southern half of the Lake,
early Sunday morning into Sunday evening. A Gale Warning will be
in effect Sunday for the southern half of the lake. Sunday night
winds shift to the northwest and diminish Monday as high pressure
sets up over the area.

PREV DISCUSSION... (Issued 636 AM CDT Sat Mar 28 2020)

UPDATE...

Showers and thunderstorms have persisted over our southeastern
counties this morning producing 0.5 to around an inch of rainfall
already. Will likely see showers continue through the morning but
are expected to diminish mid to late morning. The surface low
will deepen and occlude as it pushes northeast, firing off another
round of shower and thunderstorms across southern WI later this
afternoon/evening with a slim chance for a strong thunderstorm or
two. Otherwise, forecast remains on track.

AVIATION(12Z TAFS)...

A few showers will linger through the morning, but are expected to
dwindle later this morning before redeveloping as the deepening
surface low approaches the region this afternoon/evening. Can't
rule out a stronger storm or two at this time. Other than the off
and on showers/thunderstorm chances today, main concern will be
the low ceilings and fog. Easterly flow off the lake will help
keep the lower ceilings around into the afternoon, especially
around our eastern terminals, but stronger winds should help keep
visibility above 2 miles. Otherwise, ceilings are expected to
lower as the showers and thunderstorms redevelop. Later this
evening, a stronger low-level jet pushes into the region and wind
shear will be a concern mainly between 00z-06z overnight.
Otherwise, northwesterly winds will develop, helping ceiling lift
a bit but likely to remain at or below MVFR levels.

PREV DISCUSSION... (Issued 449 AM CDT Sat Mar 28 2020)

SHORT TERM...

Today and Tonight... Forecast Confidence is Medium...

Low ceilings and fog with visibilities generally above 1 mile
continue to plague the region this morning. Combined with periods of
off and on showers and easterly winds off the lake, can expect these
conditions to continue through the morning and even into the
afternoon. Will also likely see a lull in shower activity later this
morning as we lose synoptic scale lift ahead of the approaching
low, allowing for the environment to possible recover a bit.

The main focus today will be on the afternoon/evening (between 4 pm
and 10 pm CDT) potential for some strong/severe thunderstorms. The
surface low centered over western KS this morning will lift to the
northeast through the day. By the afternoon, it is progged to deepen
to around 990 mb as it pushes into IA. Around the same time the
cold front will catch up with the warm front and the low occludes.
Depending on the timing and location of this occlusion as well as
how far north the warm front makes it will be a major factor in
the severe potential across southern WI.

Although 0-6km bulk shear exceeding 60kts, 0-3km SRH around 300-500
m^2/s^2, steep mid-level lapse rates, ample moisture with dewpoints
climbing near 50 degrees, and lift from the approaching low
sets up over southern WI, the more favorable environment for more
widespread severe weather looks to remain south of the WI border
in northern IL/eastern IA with the greater instability in the warm
sector of this system. However, models are hinting at a brief
window where a tongue of MUCAPE between 500-750 J/kg makes it into
the area this evening just ahead of the occluded front, which
could support a strong to severe thunderstorm or two with large
hail/gusty winds mainly across the southwest corner of the CWA.
Several hi-res CAMs have shown a similar scenario, but they tend
to be a bit bullish, especially for us being on the fringe of
everything.

Overall, confidence is not real high for strong/severe storms across
our CWA as synoptic systems have trended south this season and most
of the models prog the warm front remaining just to our south.
Additionally, the easterly winds off the cooler lake will likely
limit destabilization of the environment this afternoon/evening.
Nonetheless, there still remains a potential for a few stronger
thunderstorms and it bears watching on how things shape up through
the day.

In addition to the thunderstorms today, rainfall will be another
issue to contend with. Given saturated grounds and storm total
rainfall around 1 inch through tonight may result in some localized
flooding and rises on area river, especially in areas with any
stronger/training convection that may develop.

Sunday through Tuesday...Forecast confidence medium.

The occluded low will track from west central WI into srn Ontario
for Sun-Sun nt. Cool, windy, and showery conditions are expected
on Sunday with the low's passage. Brisk wly winds will gust to 30
to 40 mph. The strongest winds will be from MKE swd to IL with at
least a possibility of Wind Advisory conditions occurring.

Clouds will linger at least over ern WI on Mon with cool temps
continuing, but milder temps over south central WI where some
sunshine may occur. A north to south sfc ridge will then take
hold over WI and Lake MI for late Monday lasting into Wed AM. Lgt
nnely winds and slightly cool temps will prevail.

LONG TERM...Wednesday through Friday...Forecast confidence
medium.

A large and slow moving upper trough from Canada will approach
for Wed aft-nt, and move across the area for Thu-Fri. This will
bring more clouds and temps slightly on the cool side, along with
chances for showers.

AVIATION(09Z TAFS)...

Continue to see on and off showers with an occasional rumble of
thunder across the area this morning. Low clouds and fog are
expected to continue, particulary toward Lake Michigan. The
persistent easterly winds off the lake could maintain these
conditions into the afternoon. May see a brief break in the
precip later this morning into the afternoon, before another round
of showers/thunderstorms move through later this afternoon and
evening as the surface low approaches. Precip chances and low
clouds will still be possible through the end of the period.
Additionally, with a strong low level jet moving into the area
this evening, will likely see some low level wind shear develop
as well.

MARINE...

An area of low pressure sitting over the Central Plains will
strengthen as it moves northeast into central Wisconsin by Sunday
morning. Easterly winds will increase today across the Lake and
Small Craft Advisory conditions are expected across the nearshore
waters. Then winds increase and shift to the southwest then west
tonight into Sunday as the low pushes east and gales will be
possible, mainly for the southern half of the Lake, early Sunday
morning into Sunday evening before the pressure gradient weakens
Sunday night. Thus, a Gale Warning is now in effect. Otherwise,
northwesterly winds are expected Sunday night into Monday and
diminish as high pressure sets up over the area.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Dense Fog Advisory until 4 AM CDT Sunday for LMZ080-645-646-673-
     675-777-779-874-876-878.

     Gale Warning from 4 AM to 10 PM CDT Sunday for LMZ080-643>646-
     669-671-673-675-777-779-870-872-874-876-878.

     Small Craft Advisory until 4 AM CDT Sunday for LMZ643>646.

&&

Update...RAH
Today/Tonight and Aviation/Marine...RAH
Sunday THROUGH Friday...Gehring
Hazardous weather outlook, Mar 28, 10:45 AM CST, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
1145 AM CDT Sat Mar 28 2020

WIZ046-047-051-052-056>060-062>072-291645-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
1145 AM CDT Sat Mar 28 2020

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected across southern Wisconsin this
afternoon and this evening. There will be a small window for a
few severe thunderstorms from late afternoon through mid evening,
with the highest risk along and southwest of a line from Lone Rock
to Janesville.

Recent and upcoming rainfall will result in some area rivers
rising to or above flood stage over the next few days.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Breezy westerly winds will gust to 30 to 40 mph on Sunday.

Rivers will continue to rise with several reaching minor flood
stage.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

LMZ643>646-291645-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
1145 AM CDT Sat Mar 28 2020

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...This Afternoon and Tonight

A Small Craft Advisory is in effect late this morning into tonight
for building waves. Modest east to northeast winds will veer south
by late evening and become gusty.

Scattered thunderstorms are expected to affect the nearshore
waters this afternoon and evening. There is a chance that one or
two of these storms could become severe, producing large hail and
damaging winds.

Areas of dense fog are expected to continue into this evening. The
fog is anticipated to be most widespread south of North Point
Light.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A Gale Warning is in effect from early Sunday morning into Sunday
evening. Southwest winds will shift westerly for Sunday afternoon
and evening with gale force gusts expected.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-291645-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
1145 AM CDT Sat Mar 28 2020

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected to affect the southern
quarter to third of Lake Michigan. One or two of these storms may
become severe and produce large hail late this afternoon and
evening.

Areas of dense fog will continue into this evening, mainly across
the southern third of the lake.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A Gale Warning is in effect for the south half of the lake from
early Sunday morning into the evening. Breezy southwest winds
Sunday morning will shift to westerly during the afternoon. Gale
force gusts are expected during this time.

www.weather.gov/mkx

In the hours before

Local storm report, Mar 28, 10:09 AM CST, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1109 AM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1106 AM     HEAVY RAIN       CUDAHY                  42.95N 87.86W
03/28/2020  M1.19 INCH       MILWAUKEE          WI   PUBLIC

1105 AM     HEAVY RAIN       PELL LAKE               42.54N 88.36W
03/28/2020  M1.75 INCH       WALWORTH           WI   PUBLIC

&&

PC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Columbia

When
March 28, 2:00 PM CST to March 31, 11:59 PM CST
Where
Columbia County, 1.63 mi SW of Portage to 4.29 mi SSW of Portage
Cause
Heavy Rain / Snow Melt
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
43.533, -89.473

The WI River at Portage reached moderate flood stage due to melting snow and rainfall. It crested the early morning of April 1st at 18.18 feet. Numerous roads are flooded in the Blackhawk Park and Long Lake areas across the river from Portage. Floodwaters surround seasonal homes along Old River Rd. Water is at the base of the Caledonia/Lewiston Levee near Old River Rd. In the Town of Dekorra, water is over portions of River Oaks Rd. and Oak Knoll Dr., while about a dozen homes are flooded on Hwy V. This flooding continued into early April.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 877925.